The Rates of Chemotherapy-Induced Amenorrhea in Patients Treated With Adjuvant Doxorubicin and Cyclophosphamide Followed by a Taxane

    loading  Checking for direct PDF access through Ovid

Abstract

Objective:

Adjuvant chemotherapy in premenopausal women with breast cancer may induce amenorrhea, which can affect fertility, choice of hormonal therapy, and increase the risk of late toxicity. The incidence of chemotherapy-induced amenorrhea (CIA) resulting from doxorubicin and cyclophosphamide (AC) followed by a taxane (T) is poorly characterized.

Methods:

We retrospectively surveyed women who were premenopausal and less than age 50 at initiation of chemotherapy to determine the rates of CIA in women receiving AC followed by T compared with AC alone.

Results:

One hundred ninety-one eligible women completed the survey. The rate of CIA in women who received AC followed by T was 64% (95% confidence interval [CI] = 55–72%) compared with 55% (95% CI = 43–66%) in AC alone. As expected, CIA rates were higher in older than younger women (82% vs. 55%, P = 0.004). Multivariate logistic regression analysis revealed that age >40 was associated with a 4.6-fold increased risk of CIA (95% CI = 1.7–12.1, P = 0.002). It also revealed that receiving T after AC was associated with an odds ratio of 1.9 for CIA as compared with receiving AC alone (95% CI = 1.0–3.5, P = 0.05). Despite ≥6 months of amenorrhea, many women ≤40 resumed menses (40%). CIA was more likely to be irreversible in those >40. The addition of taxanes did not alter the rate of reversibility for the group as a whole (P = 0.36).

Conclusions:

Older age and the addition of taxane to AC increased the risk of CIA and the amenorrhea was more likely to be irreversible for women >40. Women ≤40 often resume menstruation even after 6 months of amenorrhea, and the addition of T does not play a role. Subsequent resumption of menstrual function must be considered when initiating appropriate hormonal therapy.

Related Topics

    loading  Loading Related Articles